I had gastric bypass in 2007, and I lost 100lbs but now, IM sick all the time horrible stomache cramps, usually on my left side. Boughts of nausea, feeling tired all them time and my muscles constantly ache. I had my b12 crash on me and my Dr. Wanted to do a blood transfusion. I have changed my life style and my diet but Im still sick all the time, I am happy with my new body new self, I should mention that I had to quit taking the vitaimins because my body is no longer absorbing them properly. Is there something wrong or is this normal for some one whos had the surgery
Every one tht has surgery is effected differently. I am 2 yrs out, this July. I can only speak for myself, but I did have a few complications in the beginning, but now am doing good. Taking your vitamins is crucial & life long, so I suggest you restart your vitamin regime. Aches & pains are normal, I also suggest walking, stay active as much as you can with healthy diet. Use your portion control, I know thts not always easy, but it's manageable. I suggest you reconsult your Dr to get back on track. Bariatric surgery is just a tool as we know & the rest is up to us. Please don't stop asking questions, there is no wrong questions & no wrong answers. For the nausea, may I suggest chamomile tea with mint. Good luck & stay positive.
I am 15 months post op myself down 123lbs. I can't say I have low energy because that is what I majorly regained after surgery, however I as well have severe stomach pains which become so painful at times I won't eat... yes I know bad choice however I do not want to increase the pain. At times carafate, stretching or areobics ease the pain a bit. I also experience extreme nasuea, no appetite, and other matters including MAJOR insomnia . I finally have insurance again after 4 months and will be going In for my 1yr check up, and to visit my surgeon.
Nutrient malabsorption is not uncommon after receiving gastric bypass surgery, nor are bouts of nausea and cramping, depending on the type of gastric bypass performed.
B12, in particular, is absorbed solely in the ileum of the small intestine, so depending on what portion of the small intestine was removed and how much, B12 absorption can be greatly limited or even completely inhibited. Many other nutrients necessary for metabolism and energy production are broken down in the stomach and small intestine, and then absorbed in the small intestine. With the decreased size of the stomach and reduction in surface area for absorption in the small intestine, insufficient nutrient absorption will occur, leading to fatigue throughout the body and muscles. Malabsorption of iron, as well, could lead to anemia and feelings of weakness.Included is a link to a review that you might find informative: http://www.grannutrille.com.br/arquivos/mod5/mod5_175.pdf
The review is titled "Nutrient deficiencies secondary to bariatric surgery."
The supplementation of these vitamins and minerals is very important, and will likely help with the fatigue and muscle pain. I recommend speaking with your doctor about this issue and seeing if you can come up with a supplement plan that optimizes absorption and mitigates any side effects you may be experiencing.
In regards to the nausea and vomiting, it is recommended that you follow the guidelines for a gastroplasty diet. It is a little restrictive and limiting, but will likely mitigate your symptoms. Included is a link from the University of Minnesota Medical Center: http://www.tc.umn.edu/~lesli002/UMMC-Fairview%20PDF's/Diet%20Guidebook%20for%20Dr.%20Buchwald%20VBG%20and%20Gastric%20Bypass.pdf
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.